Friday, October 31, 2014
Tuesday, October 20, 2009 goldenboy, Community Member, asks

Q: Taking Afrin with High Blood Pressure

On Oct, 13 I had my blood pressure taken. It was 158/94. I was surprised as I had never had hbp before. I immediately knew that i had to change my diet . Even thoguh I was exercising, it wan't really enough. Somewhere between then and know I acquired a sinus infection. I went to the hospital and my blood pressure read 147/92. I was pleased it was coming down but I was feeling terrible as the Sinusitis was making my life miserable. I went to an ENT who was the one who diagnosed the infection. She prescribed Cefdinir 300mg. It gave me some relief 4 days into taking it but soon the symptoms got worse; no sleep because of blocked nasal passages and down right sick. I called my ENT who prescribed Fluticasone 50mcg, a saline nasal irrigation solution and Afrin. She knew I had HBP (her assistant was the actual person who gave me instructions over the phone on what the ENT wanted me to get) I told her I had HBP and she said since I was only taking the Afrin for 3 days it would be alright. Now it's one thing to buy the Afrin on your own without consulting your doctor and quite another when the doctor prescribes it knowing you have high blood pressure. Should I be more concerned about taking the Afrin with the high levels of blood pressure I have?  

Answer This
Answers (1)
Lisa Nelson, Health Pro
10/21/09 4:39pm

Hi Goldenboy,

 

It is possible for Afrin to interact with high blood pressure and the appropriate step to take is to consult a physician prior to taking the medication to ensure it's appropriate for you - which you have done.  From what you've shared it looks like your are options are to follow your MD's recommendation, contact your MD to discuss alternatives and your concerns, or seek a second opinion.

 

All the best,

Lisa Nelson RD

7 Natural Ways to Lower Blood Pressure

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By goldenboy, Community Member— Last Modified: 12/22/10, First Published: 10/20/09